The Global Advisory Committee on Vaccination Safety (GACVS) of the World Health Organisation (WHO) has released a statement regarding the blood clot cases in people after receiving coronavirus vaccines.
The panel said that Thrombosis with Thrombocytopenia Syndrome (TTS), a rare type of blood clotting occurrence typically associated with low platelet count, was being observed after vaccinations from Covishield and Vaxzeria shots.
All of the vaccines that have had reports of blood clotting incidents are adenoviral vaccines. mRNA vaccines like Pfizer's, Moderna, BioNTech and Sputnik V have reported no such adverse effects.
The statement from the committee said, "The biological mechanism for this syndrome of TTS is still being investigated. At this stage, a ‘platform specific’ mechanism related to the adenovirus-vectored vaccines is not certain but cannot be excluded. On-going review of TTS cases and related research should include all vaccines using adenoviral vector platforms."
Blood clotting cases were reported after people in European Union received doses of the AstraZeneca vaccine since vaccination started.
Recently, Johnson & Johnson's single jab vaccine was halted by the US Food and Drug Administration authorities following the death of a woman who developed blood clots after receiving the vaccine.
While incidents are being reported, current data shows that the risk of TTS developing after receiving COVID-19 vaccination is very low. The chances of developing TTS are from 1 in 2.5 lakhs to 1 in 1 lakh depending on the data set.
However, the GACVS panel advised countries to perform a risk benefit analysis taking into account local epidemiological conditions, the target age group for immunisation and availability of alternate vaccines.
The committee also expressed its recommendation to conduct a comprehensive full scope of studies, epidemiological, mechanical and clinical, to understand TTS and its associated risk factors like age and sex.
The committee advised doctors to look out for new symptoms like severe, persistent headache, abdominal pain, and shortness of breath and other such severe symptoms within 4 to 20 days of taking a vaccine jab.
The statement also said, "At a minimum, countries should encourage clinicians to measure platelet levels and conduct appropriate radiological imaging studies as part of the investigation of thrombosis. Clinicians should also be aware that although heparin is used to treat blood clots in general, administration of heparin in TTS may be dangerous, and alternative treatments such as immunoglobulin and non-heparin anticoagulants should be considered".
The committee highlighted the importance of all countries reporting and investigating any and all cases of TTS caused after taking a Covid-19 vaccine.
The GACVS also recommended that countries conduct safety surveillance on all available covid vaccines and share the data of the same with local authorities and the WHO global database to develop evidence based recommendations for preventing or combating TTS.